Alert archive / North Dakota / Wind Advisories in 2021

Wind Advisory 21, NWS Bismarck, ND

November 17, 202110 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 17, 2021, 5:52 PM CST for 10 counties in North Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2021, 5:52 PM CST (23:52 UTC)
Expired
Nov 17, 2021, 10:00 PM CST
In force
4 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 79 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS73 KBIS 172352
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
552 PM CST Wed Nov 17 2021

NDZ003>005-011>013-021>023-025-036-037-180400-
/O.EXP.KBIS.HW.W.0007.000000T0000Z-211118T0000Z/
/O.NEW.KBIS.WI.Y.0021.211117T2352Z-211118T0400Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Kidder-Stutsman-
Including the cities of Carrington, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Tappen, Jamestown, Minot, Mcclusky, Shell
Valley, Underwood, St. John, Harvey, Rugby, Rolette, Drake,
Towner, Velva, Mohall, Garrison, Goodrich, Steele, Rolla,
Washburn, Turtle Lake, and Bottineau
552 PM CST Wed Nov 17 2021

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...Strong northwest winds with occasional gusts to 50 mph this 
  evening.

* WHERE...North central North Dakota and portions of the James River 
  Valley.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Travel 
  will be hazardous, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution while driving, especially if operating a 
high-profile vehicle. Secure any outdoor objects.

&&

$$

NDZ001-002-009-010-017>020-031>035-040>048-050-051-180100-
/O.EXP.KBIS.HW.W.0007.000000T0000Z-211118T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Parshall, Hettinger, Bismarck, Lamoure,
Linton, Killdeer, Dickinson, Mandan, Marmarth, New Leipzig, New
Town, Watford City, Columbus, Solen, Hazen, New England, Wishek,
Ellendale, Portal, Lignite, Mott, Beach, Napoleon, Beulah,
Ashley, Center, Bowman, Edgeley, Medora, Selfridge, Bowbells,
Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Crosby,
Strasburg, Powers Lake, Stanley, and Williston
552 PM CST Wed Nov 17 2021 /452 PM MST Wed Nov 17 2021/

...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST/5 PM MST/ THIS 
EVENING...

Strong northwest winds have ended, and will continue to weaken 
through this evening.

$$

Heinert
1 follow-up statement
982 
WWUS73 KBIS 180349
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
949 PM CST Wed Nov 17 2021

NDZ003>005-011>013-021>023-025-036-037-180500-
/O.EXP.KBIS.WI.Y.0021.000000T0000Z-211118T0400Z/
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Kidder-Stutsman-
Including the cities of Carrington, Fessenden, Wilton, Glenburn,
Dunseith, Sherwood, Tappen, Jamestown, Minot, Mcclusky, Shell
Valley, Underwood, St. John, Harvey, Rugby, Rolette, Drake,
Towner, Velva, Mohall, Garrison, Goodrich, Steele, Rolla,
Washburn, Turtle Lake, and Bottineau
949 PM CST Wed Nov 17 2021

...WIND ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING...

Northwest winds will continue to weaken through the night. 

$$

Heinert

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 17, 2:32 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 17, 2:32 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
232 PM CST Wed Nov 17 2021

.SHORT TERM...(This evening through Thursday)
Issued at 142 PM CST Wed Nov 17 2021

Current analysis places stacked low now pushing into southeast
Ontario. Tight pressure gradient over our area from this system
continues to produce strong winds, though there has been a noticed
decrease in gusts over part of the far west where gradient is
relaxing some. Scattered snow showers continue in cyclonic flow
with this system, briefly reducing visibility at times. Over the
far southwest, skies continue to clear.

For the rest of this afternoon into tonight, aforementioned low
pushes east across Ontario, while high works its way in. Winds
will decrease in the evening as the pressure gradient relaxes, and
snow showers will come to an end.

On Thursday, quiet but chilly weather expected as surface ridge
quickly passes over, with light winds then turning southerly in
its wake.

.LONG TERM...(Friday through Wednesday)
Issued at 142 PM CST Wed Nov 17 2021

Quiet and warmer weather for Friday as upper ridge passes over.
Saturday remains quiet, but a weak cold front passing through may
lead to temperatures being a few degrees colder.

Early Sunday a clipper system will move through. Notably cooler
temperatures expected with this, along with some gusty winds and
possibly a little light snow.

Quieter weather then expected to start the work week. An unsettled
pattern may develop towards mid-week, but still a fair amount of
uncertainty on this.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CST Wed Nov 17 2021

Strong northwest winds continue over the area, but will be on the
decrease by early this evening. Widespread MVFR ceilings with
scattered snow showers producing IFR/MVFR visibility will continue
through the afternoon. The exception will be over southwest North
Dakota where clearing continues. Snow will end by late
afternoon/early evening, with ceilings eventually improving from
southwest to northeast.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Nov 17, 2:33 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
233 PM CST Wed Nov 17 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
233 PM CST Wed Nov 17 2021 /133 PM MST Wed Nov 17 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect today. See weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 17, 1:01 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CST WED NOV 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HIGH SUST WINDS  9 NW ALKABO             48.97N 104.00W
11/17/2021  M47 MPH          DIVIDE             ND   MESONET

            MESONET STATION CSBN8 30 W CROSBY.

&&

JJA
Local storm report, Nov 17, 1:02 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CST WED NOV 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 9 NW ALKABO             48.97N 104.00W
11/17/2021  M60 MPH          DIVIDE             ND   MESONET

            MESONET STATION CSBN8 30 W CROSBY.

&&

JJA
Local storm report, Nov 17, 1:24 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 PM CST WED NOV 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     NON-TSTM WND GST 9 NW ALKABO             48.97N 104.00W
11/17/2021  M65 MPH          DIVIDE             ND   MESONET

            MESONET STATION CSBN8 30 W CROSBY.

&&

JJA

Nearby

Wind Advisories in North Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.